Alert archive / Oregon / Gale Warnings in 2012
Gale Warning 23, NWS Portland, OR
NWS Portland, OR issued this gale warning at Mar 28, 2012, 2:57 AM PDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2012, 2:57 AM PDT (09:57 UTC)
- Expired
- Mar 28, 2012, 8:00 PM PDT
- In force
- 17 hr
- Issued by
- NWS Portland, OR
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Mar 28, 2:47 AM PDT, 10 minutes earlier.
Area forecast discussion, Mar 28, 2:47 AM PDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
247 AM PDT WED MAR 28 2012
.SYNOPSIS...RATHER PERSISTENT LOW PRESSURE OVER THE NE PACIFIC WILL
CONTINUE TO PUSH WAVES OF SHOWERS/LIGHT RAIN ACROSS THE REGION
TODAY. A MORE VIGOROUS FRONT WILL ARRIVE TONIGHT...WITH
DECENT BOUT OF RAIN...AND STRONG SOUTHERLY WINDS ON THE COAST. LOOKS
AS THOUGH MARCH WILL LIKELY GO OUT LIKE A LION...A VERY WET LION.
&&
.SHORT TERM...NOT MUCH IN WAY OF CHANGES...AS STILL HAVE BROAD AREA
OF LOW PRES OVER THE NE PACIFIC. THIS LOW WILL SEND SMALLER
DISTURBANCES INTO THE PAC NW TODAY. MILD TEMPS AGAIN THIS MORNING IN
THE LOWLANDS DUE TO LIGHT SOUTHERLY FLOW. PRECIP FALLING AS SNOW AT
AND ABOVE 4500 FT IN THE CASCADES.
SURFACE OCCLUDED FRONT NOW SITS OVER THE CASCADES...BUT PROGRESSING
VERY SLOWLY TO THE EAST. SHOWERS WILL CONTINUE TODAY BEHIND THIS
FRONT. WILL MAINTAIN VERY MINOR THREAT OF THUNDERSTORMS ALONG THE
COAST THIS MORNING. SNOW LEVELS WILL DROP BEHIND THE FRONT LATER
THIS MORNING...DOWN TO 3K TO 3.5K FT BRIEFLY...BUT NOT ENOUGH PRECIP
FOR ADVISORIES.
SIGNIFICANT MOISTURE ENTRAINMENT OVER THE CENTRAL PAC WILL WORK
ITS WAY INTO THE REGION TONIGHT AS THE UPPER FLOW BRINGS THE STORM
TRACK BACK NORTH. ANOTHER FRONT WILL BRING STRONG WIND POTENTIAL TO
THE BEACHES AND HEADLANDS LATE TONIGHT AND THURSDAY MORNING. WILL
UPGRADE THE HIGH WIND WATCH TO A HIGH WIND WARNING ALONG THE COAST
FOR THIS SYSTEM. THE FRONT WILL ALSO BEGIN FOCUSING STRONG AND MOIST
FLOW ACROSS THE CASCADES. STILL EXPECT FAIRLY ELEVATED SNOW LEVELS
AHEAD OF THE FRONT. HOWEVER...WILL LIKELY SEE ENOUGH ACCUMULATION TO
JUSTIFY A SNOW ADVISORY ACROSS THE SOUTH WASHINGTON AND NORTH OREGON
CASCADES THIS EVENING THROUGH LATE THURSDAY TONIGHT OR EARLY FRIDAY
MORNING.
FINALLY...ANOTHER SURGE OF MOISTURE WILL COME ASHORE FRIDAY WITH
PERHAPS THE BEST POTENTIAL FOR BRINGING SIGNIFICANT RIVER RISES.
MODELS ARE SHOWING QPF POTENTIAL OF OVER 2 INCHES FOR 24 HOURS ENDING
FRIDAY AFTERNOON ALONG THE CENTRAL AND SOUTHERN AREAS. ADDITIONALLY,
THIS WILL BE RATHER WARM WITH SNOW LEVELS REACHING UPWARDS OF 6000
FEET. RAIN AMOUNTS SHOULD QUICKLY TAPER OFF TO THE NORTH BUT STILL
EXPECT 24 HOUR AMOUNTS APPROACHING AN INCH. THERE IS STILL SOME
UNCERTAINTY REGARDING THE EVENTUAL NORTH/SOUTH POSITION THUS
NORTHWARD SHIFT COULD BRING EVEN HIGHER AMOUNTS. AGAIN REFER TO THE
HYDRO OUTLOOK (ESFPQR) FOR POTENTIAL IMPACTS.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE LONG TERM
STARTS LATE FRIDAY AFTERNOON WITH A FLAT UPPER LEVEL RIDGE OVER THE
WESTERN U.S. AND AN UPPER LEVEL LOW OVER THE NORTHEAST PACIFIC. THE
LOW SENDS A SERIES OF WEATHER SYSTEMS ONSHORE OVER THE WEEKEND AND
THE BEGINNING OF NEXT WEEK. MODELS GENERALLY AGREE ON THE BIG
PICTURE...THOUGH SPECIFIC DETAILS VARY SOMEWHAT. FIRST SYSTEM SWINGS
ONSHORE SAT MORNING...THE NEXT SUNDAY MIDDAY...AND THE NEXT SOMETIME
MONDAY. WITH MODELS NOT TIMING THE SYSTEMS EXACTLY... THE UPSHOT FOR
THE EXTENDED IS TWO TO THREE VERY WET SYSTEMS WITH THE FOCUS OF THE
PRECIPITATION ON THE NORTHERN CALIFORNIA COAST AND THE SOUTHERN
OREGON COAST. GFS IS FAR HIGHER WITH QPF THAN THE ECMWF OR THE
CANADIAN. BROADBRUSH FORECAST CONTINUES INTO NEXT WEEK WITH
RELATIVELY HIGH POPS FRI NIGHT THROUGH MON. TRENDING TOWARD
CLIMATOLOGY TUE ONWARD AS THE CWA SITS ON THE COLD SIDE OF AN UPPER
LEVEL TROUGH WITH SHOWERY PRECIP LIKELY. &&
.AVIATION...EXPECT VFR CONDITIONS TO CONTINUE TODAY IN UNSTABLE
AIR MASS. MAY SEE SOME LOCAL MVFR ON THE COAST IN SOME STRONGER
SHOWERS OR POSSIBLY A THUNDERSTORM. GUSTY WINDS ASSOCIATED WITH
UNSTABLE AIR MASS WILL CONTINUE TODAY. STRONG WINDS AND HEAVIER
RAIN ARRIVE TONIGHT MAINLY AFFECTING THE COASTAL AREAS WHERE MVFR
OR LOWER CONDITIONS ARE EXPECTED. INLAND AREAS SHOULD BE
PREDOMINANTLY VFR THROUGH TONIGHT...THOUGH TRENDING TO MVFR EARLY
THU MORNING.
KPDX AND APPROACHES...VFR CONDITIONS EXPECTED TODAY AND
TONIGHT...TRENDING TO MVFR EARLY THU.
&&
.MARINE...LOW END GALES TODAY RISING TO STORM FORCE TONIGHT INTO
EARLY THU AS NEXT STRONG WARM FRONT AFFECT THE WATERS. HOWEVER THE
NEAR SHORE ZONES SOUTH OF CASCADE HEAD LIKELY TO REMAIN MORE SMALL
CRAFT WINDS TODAY. MISSING BUOY DATA MAKING IT HARDER TO ASSESS
CONDITIONS. THE STORM FORCE WINDS MOVE INTO THE WATERS THIS EVENING
TO THE NEAR SHORE ZONES AROUND MIDNIGHT. WINDS EXPECTED TO EASE BELOW
STORM BETWEEN 5 AM AND 9 AM THU. WIND DRIVEN SEAS WILL LIKELY
EXCEED 20 FEET THU MORNING. WINDS WILL EASE BEHIND THE FRONT
THURSDAY AFTERNOON AS A LONGER PERIOD NW SWELL STARTS MOVING INTO
THE WATERS. THIS SWELL WILL BRING ANOTHER ROUND OF 20+ FT SEAS THU
NIGHT AND FRIDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT
WEEK BUT MODEL SOLUTIONS DIVERGE IN STORM STRENGTH AND TRACK SO
FORECAST CONFIDENCE IS LOW FOR THAT TIME PERIOD.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 11 PM THIS EVENING TO NOON PDT THURSDAY
FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
WINTER WEATHER ADVISORY FROM 11 AM THURSDAY TO 5 AM PDT FRIDAY
FOR NORTHERN OREGON CASCADES.
WA...HIGH WIND WARNING FROM 11 PM THIS EVENING TO NOON PDT THURSDAY
FOR SOUTH WASHINGTON COAST.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 AM PDT
FRIDAY FOR SOUTH WASHINGTON CASCADES.
PZ...STORM WARNING FROM 8 PM THIS EVENING TO 9 AM PDT THURSDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
GALE WARNING UNTIL 8 PM PDT THIS EVENING FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
MIDNIGHT PDT TONIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 27, 3:49 AM PDT, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 349 AM PDT TUE MAR 27 2012 ORZ001>014-WAZ019>023-039-040-281400- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 349 AM PDT TUE MAR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH WINDS WILL BE POSSIBLE ALONG THE COAST WEDNESDAY NIGHT... THURSDAY...AND FRIDAY AS A SERIES OF STRONG LOW PRESSURE SYSTEMS MOVE IN OFF THE PACIFIC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:54 AM PDT | High Wind Warning | PQR | 30 hr | |
| Mar 28, 2:54 AM PDT | Winter Weather Advisory | PQR | 50 hr | |
| Mar 28, 2:57 AM PDT | Storm Warning | PQR | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.